Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Melbourne, FL

April 6, 2008Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 6, 2008, 3:20 PM EDT for Osceola County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2008, 3:20 PM EDT (19:20 UTC)
Expired
Apr 6, 2008, 4:00 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 57 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 3:45 PM EDTTSTM WND GST 505 Ne Lake Kissimmee, FL45 TO 50 MPH AT MIDDLETON FISH CAMP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 061921
SVRMLB
FLC097-062000-
/O.NEW.KMLB.SV.W.0022.080406T1920Z-080406T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT SUN APR 6 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSCEOLA COUNTY IN FLORIDA.

* UNTIL 400 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND   DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES   
SOUTHEAST OF POINCIANA...OR ABOUT 10 MILES SOUTH OF WEST LAKE   
TOHO...AND MOVING EAST AT 25 MPH. THIS STORM WILL PRODUCE FREQUENT
TO EXCESSIVE LIGHTNIING.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  SAINT CLOUD...HARMONY AND HOLOPAW

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2834 8093 2804 8087 2791 8137 2801 8142
      2805 8141 2807 8144 2821 8150
TIME...MOT...LOC 1920Z 252DEG 22KT 2808 8134

$$

15
1 follow-up statement
000 
WWUS52 KMLB 061949
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT SUN APR 6 2008

FLC097-062000-
/O.CON.KMLB.SV.W.0022.000000T0000Z-080406T2000Z/
OSCEOLA FL-
347 PM EDT SUN APR 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN OSCEOLA COUNTY...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 10 MILES NORTHWEST OF KENANSVILLE...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLOPAW
AND DEER PARK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN 
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY 
HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK 
SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM 
WINDOWS.

LAT...LON 2834 8093 2804 8087 2791 8137 2801 8142
      2805 8141 2807 8144 2821 8150
TIME...MOT...LOC 1947Z 252DEG 22KT 2813 8116

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:17 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 6, 2:17 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT SUN APR 6 2008

.DISCUSSION...

...STRONG STORMS WITH LOCALLY HEAVY RAIN INTO TONIGHT...

CURRENTLY/TONIGHT...ACTIVITY DEVELOPING ACROSS NW INTERIOR PORTIONS
IN ADVANCE OF NEXT IMPULE ACROSS THE GULF OF MEXICO THAT WILL TRACK
TOWARD THE NRN PENINSULA OVERNIGHT. WILL CARRY LIKELY SHOWER AND
THUNDERSTORM CHANCES INTO THE TONIGHT PERIOD WITH HIGHEST COVERAGE
NORTHERN SECTIONS AS NEXT S/W APPROACHES IN THE SRN STREAM. COULD
SEE A FEW SVR TO STRONG STORMS FROM LATE AFTERNOON INTO LATE EVENING
WITH ACTIVITY CONTINUING INTO THE LATE NIGHT HOURS AS MID LVL WAVE
APPROACHES. STILL THINK GFS OVERDONE WITH ITS STRONGER SFC LOW
DEPICTION AND WILL LEAN TWD A SOMEWHAT WEAKER LOW PRESSURE AREA BY
PASSING THE AREA LATE TONIGHT.

MONDAY...WILL CONTINUE LIKELY RAIN CHANCES ACROSS SRN SECTIONS
DURING THE EARLY MORNING HOURS THEN SFC WINDS SHOULD SHOULD BECOME
NE/N ACROSS THE MUCH OF THE FORECAST AREA BY LATE AFTN AS SFC LOW
AND MID LVL WAVE MOVE EAST OUT INTO THE ATLC. TSTM CHCS SHOULD BE
MAINLY LIMITED TO SRN SECTIONS IN THE MORNING AND FAR SRN SECTIONS
DURING THE AFTN HRS. IT WILL BECOME BREEZY ALONG N CSTL SECTIONS
THROUGH THE DAY WITH GRADUAL CLEARING INTO AFTERNOON.

.MON NIGHT-TUE NIGHT...GFS REMAINS ADAMANT IN USHERING DRIER AIR
DOWN THE PENINSULA BEGINNING MON NIGHT THROUGH TUE NIGHT BEHIND THE
AFOREMENTIONED FRONTAL BOUNDARY. REMAIN A BIT SKEPTICAL IF IT WILL
HAPPEN THIS QUICKLY AND THEREFORE WILL LEAVE SOME POPS IN MON
EVENING SOUTHWARD. HIGH PRESSURE WILL SLOWLY BUILD DOWN THE ATLC
SEABOARD PROVIDING NORTHEASTERLY WINDS THROUGH THIS TIME PERIOD.
WILL KEEP A SCHC FOR SHOWERS SOUTHWARD ON TUE DUE TO PROXIMITY OF
BOUNDARY AND RESIDUAL MOISTURE. LOW TEMPERATURES IN THE UPPER
50S/LOWER 60S NORTH TO MIDDLE 60S SOUTH. HIGHS ON TUE UPPER 70S TO
AROUND 80 DEGREES ALONG THE COAST AND LOWER 80S INLAND.

.WED-SAT...(PREVIOUS DISCUSSION)...GENERAL INFLUENCE FROM ELONGATED
SURFACE RIDGE ALONG THE EASTERN SEABOARD WITH LOW-LEVEL TRAJECTORIES
ONSHORE VEERING SOUTHEAST INTO THU FOR FLORIDA. DEEP LAYER
DRYING...BUT LOW LEVELS TO REMAIN REINFORCED DUE TO MARITIME FLOW.
UPPER RIDGING ALSO IN PLACE ALONG THE SEABOARD SHOULD HELP TO
DIMINISH RAIN CHANCES THROUGH THE END OF THE WEEK EXCEPT FOR A SMALL
THREAT OF COASTAL SHOWERS. THE HIGH CENTER SETTLES SOUTH OFFSHORE
CAROLINAS BY WEEKS END. NEXT SIGNIFICANT SYSTEM APPROACHES PANHANDLE
SAT AS LOCAL ATMOSPHERE RESPONDS IN A PREFRONTAL POSTURE WITH SOUTH
TO SOUTHWEST WINDS. THIS SUPPORTED BY AN IMPRESSIVE 500MB TROUGH AND
CLOSED LOW DIGGING DEEP INTO THE SOUTHLAND...BUT WITH SURFACE
CYCLONE FORECAST TO MOVE THROUGH THE MIDWEST. ASSOCIATED COLD FRONT
ON CFL DOOR STEP SAT NIGHT.

&&

.AVIATION...COVERAGE OF SHOWERS/TSTMS INCREASING ACROSS NRN
TERMINALS (KLEE/KSFB/KMOC/KISM) WITH ACTIVITY MOVING TWD KDAB-KTIX
THROUGH 19-20Z. ADDITIONAL SHRA/TSRA WILL DEVELOP VCNTY OF KMLB/KVRB
FROM 20Z-24Z. SCT SHRA/TSRA EXPECTED INTO THE OVERNIGHT HRS WITH
MVFR CIGS NRN TERMINALS.

&&

.MARINE...MAIN CONCERN THROUGH TONIGHT WILL BE SCT-NMRS SHOWERS
AND LIGHTNING STORMS WITH STRONG GUSTY WINDS AND FREQUENT LIGHTNING.
AS SFC LOW PULLS AWAY FROM THE AREA ON MONDAY N/NE WINDS WILL
INCREASE ACROSS NRN CENTRAL MARINE ZONES DURING THE AFTERNOON HRS
BUILDING SEAS TO 6-7 FT ACROSS THE NRN OFFSHORE SEGMENT IN THE
AFTERNOON. MON NIGHT-FRI...BIT OF A NORTHERLY SURGE MON NIGHT BEHIND
THE BOUNDARY WITH NORTHEAST SPEEDS 15-20 KTS OFFSHORE (CAUTIONARY
CONDITIONS) & 10-15 KTS CLOSER TOWARDS THE COAST. WINDS WILL
GRADUALLY RELAX TUE-TUE NIGHT WHILE REMAINING NORTHEASTERLY. WINDS
BECOME EASTERLY WED AND THEN SOUTHEASTERLY ON THU/FRI AS A HIGH
PRESSURE CENTER MOVES OFF THE CAROLINA COAST AND INTO THE WESTERN
ATLC. WILL KEEP SEAS CAPPED AT 6 FT OFFSHORE FOR NOW AS A DEVELOPING
SWELL COMPONENT MOVES SOUTHWARD ACROSS THE COASTAL WATERS MON NIGHT
AND CONTINUES THROUGH THE REMAINDER OF THE WEEK. AS A RESULT...AN
ELEVATED RIP CURRENT THREAT WILL BE AROUND FROM EARLY THROUGH LATE
WEEK.

&&

.FIRE WEATHER...NO LOW RH CONCERNS THRU THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  77  62  77 /  70  30  10  10
MCO  67  83  63  82 /  70  30  10  10
MLB  68  79  67  79 /  70  50  10  20
VRB  70  81  67  80 /  60  60  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM....SEDLOCK
Hazardous weather outlook, Apr 6, 6:23 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
623 AM EDT SUN APR 6 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
623 AM EDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO REDEVELOP
THIS AFTERNOON WITHIN THE WARM MOIST AIRMASS CURRENTLY IN PLACE
ACROSS EAST CENTRAL FLORIDA. WEST TO SOUTHWEST STEERING FLOW WILL
BRING THE STORMS TOWARD THE FLORIDA EAST COAST WHERE THEY WILL
INTERACT WITH THE EAST COAST SEA BREEZE. A FEW STRONG TO
MARGINALLY SEVERE STORMS CONTAINING STRONG WIND GUSTS...HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED THIS AFTERNOON.
ALTHOUGH THE STRONGEST ACTIVITY IS EXPECTED PRIOR TO SUNSET...
STORMS MAY PERSIST OR REDEVELOP OVERNIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA.

...FLOOD IMPACT...
DEEP MOISTURE AND A SLOWER STORM MOTION WILL PROMOTE LOCALLY HEAVY
DOWNPOURS AND EXCESSIVE RAINFALL AMOUNTS...POSSIBLY PRODUCING 2
TO 3 INCHES OF RAINFALL THIS AFTERNOON AND TONIGHT...CAUSING
TEMPORARY FLOODING OF URBAN AND POOR DRAINAGE AREAS.

...RIP CURRENT IMPACT...
A PERSISTENT LONG PERIOD OCEAN SWELL WILL CONTRIBUTE TO A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES. ASK A LIFEGUARD ABOUT OCEAN
HAZARDS WHEN YOU ARRIVE AT THE BEACH AND DO NOT SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS WITH WIND GUSTS GREATER THAN 34 KNOTS MAY
CROSS THE INTRACOASTAL WATERS...THE BARRIER ISLANDS AND INTO THE
NEARSHORE ATLANTIC WATERS THIS AFTERNOON AND TONIGHT.

...WATERSPOUT IMPACT...
AS STORMS APPROACH THE EAST COAST THIS AFTERNOON...DEVELOPMENT OF
A FEW WATERSPOUTS WILL BE POSSIBLE OVER THE INTRACOASTAL AND
NEAR SHORE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED MONDAY BUT MAY BE CONFINED
TO SOUTHERN COUNTIES. INCREASING ONSHORE WINDS AND BUILDING SEAS
WILL PROVE HAZARDOUS TO SMALL CRAFT AS EARLY AS MONDAY AND
CONTINUING MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Apr 6, 3:05 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT SUN APR 6 2008

FLZ053-061930-
OSCEOLA-
305 PM EDT SUN APR 6 2008

...STRONG THUNDERSTORMS AFFECTING NORTHERN OSCEOLA COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES SOUTH OF POINCIANA. THE STORM WAS MOVING EAST
AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE WEST LAKE TOHO
AND HARMONY.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS TO 50 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. THIS STORM MAY ALSO CONTAIN SMALL HAIL.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:41 PM EDTSpecial Marine WarningMLB94 min
Apr 6, 4:18 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola57 min
Apr 6, 4:21 PM EDTSpecial Marine WarningMLB84 min
Apr 6, 4:49 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie41 min
Apr 6, 5:04 PM EDTSevere Thunderstorm WarningMLBIndian River, Osceola56 min
Apr 6, 5:15 PM EDTSevere Thunderstorm WarningMLBBrevard30 min
Apr 6, 5:41 PM EDTSpecial Marine WarningMLB94 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.